Alert archive / Iowa / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Des Moines, IA

April 12, 202351 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Apr 12, 2023, 2:57 AM CDT for 51 counties in Iowa. It took effect at Apr 12, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 2:57 AM CDT (07:57 UTC)
In effect from
Apr 12, 2023, 1:00 PM CDT
Expired
Apr 12, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS83 KDMX 120757
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
257 AM CDT Wed Apr 12 2023

...Critical Fire Weather Conditions This Afternoon and Thursday
Afternoon over Much of Central Iowa Today and Portions of Central
Iowa Thursday...

.A combination of low humidity values, strong winds and dry fuels
will result in critical fire conditions across portions of
central, western and northern Iowa this afternoon and Thursday
afternoon. 

IAZ004>006-015-016-023>025-033>035-044-121600-
/O.UPG.KDMX.FW.A.0003.230412T1800Z-230413T0000Z/
/O.NEW.KDMX.FW.W.0003.230412T1800Z-230413T0100Z/
/O.NEW.KDMX.FW.A.0004.230413T1700Z-230414T0100Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-Crawford-
257 AM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR MUCH OF
CENTRAL AND NORTHERN IOWA...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS
OF NORTHERN AND WESTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. a Fire Weather Watch has also been issued. This
Fire Weather Watch is in effect from Thursday afternoon through
Thursday evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Much of Central and Northern Iowa

* WIND...Southwest at 15 to 25 mph with gusts of 25 to 35 mph.

* HUMIDITY...Dropping to around 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly 
  and uncontrollably. Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IAZ007-017-026-036-045>047-057-058-070-121600-
/O.NEW.KDMX.FW.W.0003.230412T1800Z-230413T0100Z/
/O.NEW.KDMX.FW.A.0004.230413T1700Z-230414T0100Z/
Worth-Cerro Gordo-Franklin-Hamilton-Carroll-Greene-Boone-Audubon-
Guthrie-Cass-
257 AM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS 
OF CENTRAL AND WESTERN IOWA...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS 
OF CENTRAL AND WESTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. a Fire Weather Watch has also been issued. This
Fire Weather Watch is in effect from Thursday afternoon through
Thursday evening. 

* AFFECTED AREA...Portions of Central to Western Iowa.

* WIND...Southwest at 15 to 25 mph with gusts of 25 to 35 mph.

* HUMIDITY...Dropping to around 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IAZ027-028-037>039-048>050-059>062-071>075-121600-
/O.NEW.KDMX.FW.W.0003.230412T1800Z-230413T0100Z/
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
257 AM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS 
OF CENTRAL AND NORTHERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* AFFECTED AREA...Portions of Central and Northern Iowa.

* WIND...Southwest at 15 to 25 mph with gusts of 25 to 35 mph.

* HUMIDITY...Dropping to around 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
2 follow-up statements
344 
WWUS83 KDMX 121457
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
957 AM CDT Wed Apr 12 2023

...Critical Fire Weather Conditions Across All of Iowa this
Afternoon and over Much of Central and Northern Iowa Thursday...

.A combination of low humidity values, very strong southwesterly winds
and dry fuels will result in critical and erratic fire conditions
across all of central Iowa this afternoon and over portions of 
central and northern Iowa on Thursday afternoon.

IAZ081>086-092>097-122300-
/O.EXA.KDMX.FW.W.0003.230412T1800Z-230413T0100Z/
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
957 AM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR PORTIONS OF SOUTHERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* AFFECTED AREA...Southern Iowa.

* WIND...Southwest at 15 to 25 mph with gusts of 25 to 35 mph.

* HUMIDITY...Dropping to around 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-122300-
/O.CON.KDMX.FW.W.0003.230412T1800Z-230413T0100Z/
/O.CON.KDMX.FW.A.0004.230413T1700Z-230414T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-
957 AM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR MUCH OF
CENTRAL AND NORTHERN IOWA...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS
OF NORTHERN AND WESTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. a Fire Weather Watch has also been issued. This
Fire Weather Watch is in effect from Thursday afternoon through
Thursday evening. 

* AFFECTED AREA...Much of Central and Northern Iowa

* WIND...Southwest at 20 to 30 mph with gusts of 30 to 40 mph.

* HUMIDITY...Dropping to around 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly and
  uncontrollably. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IAZ027-028-037>039-048>050-059>062-071>075-122300-
/O.CON.KDMX.FW.W.0003.230412T1800Z-230413T0100Z/
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
957 AM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...

* AFFECTED AREA...Portions of Central and Northern Iowa.

* WIND...Southwest at 20 to 30 mph with gusts of 30 to 40 mph.

* HUMIDITY...Dropping to around 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
177 
WWUS83 KDMX 121920
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
220 PM CDT Wed Apr 12 2023

...Critical Fire Weather Conditions Will Continue Across All of 
Iowa this Afternoon and Again on Thursday Afternoon and Evening...

.The combination of low humidity values, very strong 
southwesterly winds, above normal temperatures, and dry fuels will
result in critical and erratic fire conditions across all of 
central Iowa this afternoon and again on Thursday afternoon. Some 
improvement in RH and slightly less wind is expected on Friday. 

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-130330-
/O.UPG.KDMX.FW.A.0004.230413T1700Z-230414T0100Z/
/O.NEW.KDMX.FW.W.0004.230413T1700Z-230414T0100Z/
/O.CON.KDMX.FW.W.0003.000000T0000Z-230413T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-
220 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR 
PORTIONS OF CENTRAL AND NORTHERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect through 8pm CDT tonight and again on
Thursday from noon to 8 PM CDT. The Fire Weather Watch is no 
longer in effect.

* AFFECTED AREA...Portions of Central and Northern Iowa

* WIND...Southwest winds of 20 to 30 mph with gusts of 30 to 40 
  mph.

* HUMIDITY...Dropping to around 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly and
  uncontrollably. Outdoor burning is NOT recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-130330-
/O.NEW.KDMX.FW.W.0004.230413T1700Z-230414T0100Z/
/O.CON.KDMX.FW.W.0003.000000T0000Z-230413T0100Z/
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
220 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR 
FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect through 8pm CDT tonight and again on
Thursday from noon to 8 PM CDT. 

* AFFECTED AREA...Portions of Southern and Central Iowa.

* WIND...Southwest at 20 to 30 mph with gusts of 30 to 40 mph.

* HUMIDITY...Dropping to around 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 2:34 AM CDT, 23 minutes earlier.

Area forecast discussion, Apr 12, 2:34 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
234 AM CDT Wed Apr 12 2023

.DISCUSSION.../Today through Tuesday/
Issued at 234 AM CDT Wed Apr 12 2023

Key Messages:

- Red Flag Warning for Critical Fire Weather conditions today,
similar conditions forecast Thursday
- Showers and thunderstorms with cold front late Friday into
Saturday followed by much cooler temperatures

Discussion:

Iowa sits under the peak of the upper level ridge axis, a feature
easily viewed in GOES water vapor imagery early this morning. A
packed pressure gradient and LLJ has helped to keep winds breezy
through the overnight with gusts of 20+ mph still occurring off and
on across the area. As temperatures warm through the morning, what
little temperatures inversion that exists will quickly be eroded and
deep mixing will send gusts near 30 mph this afternoon. As such,
have issued a Red Flag Warning for much of the area where conditions
will result in critical fire weather conditions. Similar conditions
are forecast on Thursday with little change to the pattern. If
anything, winds will become stronger into western Iowa as a trough
approaches from the west and tightens the pressure gradient there.
For now there is a Fire Weather Watch in place, which will likely
see some upgrade to Red Flag Warning later. Both today and the
Thursday headlines match well with the SPC outlined elevated fire
danger areas.

By Friday the western US trough will slide into the midwest, pulling
a cold front across Iowa late in the day. Instability is modest with
higher CAPE south of the area. Still, expect to see thunderstorms
with the frontal passage though any severe risk looks to remain
south of the area. Models have trended slower with this system,
allowing precipitation to linger into Saturday. Cold air advection
behind the front will send temperatures near, and in northern Iowa
below, seasonal averages. Highs through the weekend will remain
in the 50s and 60s with gradual warming expected into next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1143 PM CDT Tue Apr 11 2023

VFR conditions will prevail overnight. Winds diminished as the sun
went down but occasionally strong gusts have still been reported this
evening and are expected to occur intermittently throughout the
night. Low level wind shear is expected at all sites overnight,
although KOTM remains on the fringe of these impacts. Gusty winds
out of the southwest will pick up again this morning and last
through the day.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 1 PM CDT this afternoon through this
evening for IAZ004>006-015-016-023>025-033>035-044.

&&

DISCUSSION...Hagenhoff
AVIATION...Dodson/Hagenhoff
Hazardous weather outlook, Apr 11, 2:47 PM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
247 PM CDT Tue Apr 11 2023

IAZ004>006-015-016-023>025-033>035-122000-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-
247 PM CDT Tue Apr 11 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Elevated fire weather conditions are expected this afternoon and
early evening due to warm, dry and breezy conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Fire Weather Watch is in effect Wednesday afternoon. Refer to
the National Weather Service Web site at weather.gov/desmoines for
more details.

Elevated to critical fire weather conditions are expected Thursday
due to warm, dry and windy conditions.

Showers and storms return to the forecast Friday and Saturday.
The severe weather threat appears minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Reports of any grass or
wildfires over the next few days would be appreciated.

IAZ007-017-026>028-036>039-044>050-057>062-070>075-081>086-
092>097-122000-
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
247 PM CDT Tue Apr 11 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Elevated fire weather conditions are expected this afternoon and
early evening due to warm, dry and breezy conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated to critical fire weather conditions are expected Wednesday
and Thursday due to warm, dry and windy conditions.

Showers and storms return to the forecast Friday and Saturday.
The severe weather threat appears minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Reports of any grass or
wildfires over the next few days would be appreciated.

Zogg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:57 AM CDTFire Weather WatchDMXAudubon, Boone, Calhoun, Carroll, Cass, Cerro Gordo and 16 more11 hr
Apr 12, 2:20 PM CDTRed Flag WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more30 hr

Nearby

Red Flag Warnings in Iowa, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.